Motrin IB (Ibuprofen)

MOTRIN® IB

McNeil Consumer Products

Ibuprofen

Analgesic – Antipyretic – Anti-inflammatory

Action And Clinical Pharmacology: Ibuprofen is a member of the class of agents commonly known as nonsteroidal anti-inflammatory drugs (NSAIDs). Consistent with this classification, ibuprofen exhibits anti-inflammatory activity at higher dosage ranges. At lower adult single doses relevant to a 200 mg dosage strength (200 to 400 mg) ibuprofen relieves pain of mild to moderate intensity and reduces fever. Analogous to ASA, the prototype of this class, this analgesic/antipyretic activity of ibuprofen occurs at lower doses than necessary for anti-inflammatory effects which are thought to require sustained administration of higher individual doses.

Pharmacokinetics : Ibuprofen is rapidly absorbed after oral administration, with peak serum or plasma levels generally appearing within 1.5 to 2 hours. Oral absorption is estimated to be 80% of the dose. Both the rate of absorption and peak plasma concentrations are reduced when the drug is taken with food, but, bioavailability as measured by total area under the concentration-time curve is minimally altered. Ibuprofen has an elimination half-life of approximately 2 hours. It is rapidly metabolized through oxidation and glucuronic acid conjugation with urinary excretion of the inactive metabolites usually complete within 24 hours. Less than 10% is excreted unchanged in the urine. Clinical studies indicate a duration of clinical effect for up to 8 hours for fever and 6+ hours for pain.

Studies demonstrate no significant alterations in ibuprofen pharmacokinetics in the elderly. Ibuprofen pharmacokinetics has also been studied in patients with alcoholic liver disease who have been assessed to have fair to poor hepatic function. Results suggest that, despite the liver being the primary organ of metabolism of ibuprofen, its kinetic parameters are not substantially altered by this condition.

The basic mechanism of the pharmacological actions of ibuprofen, like other NSAIDs, has not been precisely determined. It is generally thought to be related to the inhibition of prostaglandin synthesis (Cox I & II).

Indications And Clinical Uses: Adults: For fast and effective relief of headaches, menstrual pain, toothache (dental pain), pain due to arthritis, minor aches and pains in muscles, bones and joints, such as sprains or strains, backache, the aches and fever due to the common cold and for the reduction of fever.

Contra-Indications: Ibuprofen should not be used in patients who have previously exhibited hypersensitivity to it or in individuals who are known to have a sensitivity (manifested as asthma, bronchospasm, hypotension, angioedema, laryngeal edema, swelling, shock or urticaria) to ASA or other NSAIDs.

Pregnancy and Lactation: Ibuprofen should not be used during pregnancy. Ibuprofen levels in breast milk are extremely low and are unlikely to affect a nursing infant, however because its safety under these conditions has not been established, consult a doctor before use in nursing mothers.

Ibuprofen is contraindicated in patients with systemic lupus erythematosus as an anaphylaxis like reaction with fever may occur, particularly when ibuprofen has been administered previously. Aseptic meningitis has also been reported.

Ibuprofen should not be used in patients with acute peptic ulcer or gastrointestinal bleeding.

Manufacturers’ Warnings In Clinical States: Anaphylactoid reactions have occurred after administration of ibuprofen to patients with known ASA or other NSAID sensitivity manifested as asthma, swelling, shock or hives.

Gastrointestinal side effects to ibuprofen have been reported including dyspepsia, heartburn, nausea, vomiting, anorexia, diarrhea, constipation, stomatitis, flatulence, bloating, epigastric pain, abdominal pain. Peptic ulceration with gastrointestinal bleeding or perforation has been reported and has been associated with a fatal outcome. Ibuprofen should therefore be given only under close supervision to patients with a history of upper gastrointestinal tract disease.

Precautions: Occasionally serious gastrointestinal side effects have been associated with the anti-inflammatory uses of ibuprofen (see Warnings). Minor gastrointestinal complaints have also been reported during the clinical use of ibuprofen at analgesic doses. The administration of ibuprofen with food or milk is recommended since occasional and mild heartburn, upset stomach or stomach pain may occur with its use. Patients should be advised to seek the consultation of a physician if gastrointestinal side effects occur consistently, persist or appear to worsen.

Ibuprofen, like other NSAIDs, can inhibit platelet aggregation but the effect is quantitatively less than that seen with ASA. Ibuprofen has been shown to prolong bleeding time (but within the normal range) in normal subjects. Because this prolonged bleeding effect may be exaggerated in patients with underlying hemostatic defects, ibuprofen should be avoided by persons with intrinsic coagulation defects and by those on anticoagulant therapy.

Tinnitus, blurred and/or diminished vision, scotoma, and/or changes in color vision have been reported. If a patient develops such complaints while taking ibuprofen, the drug should be discontinued. Patients with any visual disturbances should have an ophthalmologic examination.

Advanced age, hypertension, use of diuretics, diabetes, atherosclerotic cardiovascular disease, chronic renal failure, cirrhosis and conditions which may be associated with dehydration appear to increase the risk of renal toxicity. Ibuprofen should therefore be used with caution when these risk factors are present.

Patients taking ibuprofen should be cautioned to report to their physician signs or symptoms of gastrointestinal intolerance and/or bleeding, blurred vision or other ocular symptoms, skin rash, tinnitus, dizziness, weight gain, edema or respiratory difficulties.

If ibuprofen is taken in conjunction with prolonged corticosteroid therapy and it is decided to discontinue steroid therapy, the corticosteroid should be tapered slowly to avoid exacerbation of disease or adrenal insufficiency.

Geriatrics: Particular caution should be observed in elderly patients taking ibuprofen, as they are more likely to be taking other medications or have pre-existing disease states which can increase the likelihood of the complications that have been associated with ibuprofen. Elderly patients appear to be more susceptible to the CNS reactions; cognitive dysfunction (forgetfulness, inability to concentrate, a feeling of separation from the surroundings) in such patients has been reported.

Pregnancy: No evidence specifically identifies exposure to analgesic doses of ibuprofen as a cause of harm to either mother or fetus during pregnancy. NSAIDs in general, however, are known to affect the action of prostaglandin synthetase which could alter a variety of the physiological functions of prostaglandins or platelets during delivery such as facilitating uterine contraction in the mother, closure of the ductus arteriosus in the fetus, and platelet-related hemostasis. Patients should therefore be advised not to use ibuprofen during pregnancy without the advice of a physician, particularly during the last trimester. Clinical information is limited on the effects of ibuprofen in pregnancy.

Lactation: Pharmacokinetic studies indicated that following oral administration of ibuprofen 400 mg the level of drug which appeared in breast milk was below detection levels of 1 µg/mL. The amount of ibuprofen to which an infant would be exposed through this source was considered negligible. However, since the absolute safety of ibuprofen ingested under these circumstances has not been determined, nursing mothers should be advised to consult a physician before using ibuprofen.

Patients with Special Diseases and Conditions: Several medical conditions which can predispose patients to the adverse effects of NSAIDs in general may be applicable to ibuprofen.

Ibuprofen should be used with caution in patients with a history of cardiac failure or kidney disease because of the possibility of aggravating pre-existing states of fluid-retention or edema. Mild impairment of renal function (decreased renal blood flow and glomerular filtration rate) can occur at maximal doses of ibuprofen. Renal papillary necrosis has been reported.

Also, patients with underlying medical or pharmacologically-induced hemostatic defects could experience further prolongation of bleeding time through the inhibition of platelet aggregation induced to varying degrees by this class of drugs.

Long-term ingestion of combinations of analgesics has been associated with analgesic nephropathy. It is therefore appropriate that patients be discouraged from long-term, unsupervised consumption of analgesics, particularly in combination. Patients should therefore be directed to consult a physician if their underlying condition requires administration of ibuprofen for more than 5 days. Ibuprofen usually should not be administered along with acetaminophen or ASA.

Patients with any serious medical condition should consult a physician before using ibuprofen as an analgesic or antipyretic.

Drug Interactions: The platelet inhibiting effects of ibuprofen, although less potent and of shorter duration than those induced by ASA, warrant cautionary supervision by a physician before coadministration of ibuprofen and anticoagulants.

Coumarin Type Anticoagulants: Several short-term controlled studies failed to show that ibuprofen significantly affected prothrombin time or a variety of other clotting factors when administered to individuals on coumarin-type anticoagulants. However, bleeding has been reported when ibuprofen and other NSAID agents have been administered to patients on coumarin-type anticoagulants. The use of ibuprofen in patients who are taking anticoagulants should therefore be avoided because of the possibility of enhanced gastrointestinal bleeding or an additive anticoagulant effect due to ibuprofen’s reversible antiplatelet actions.

ASA: Animal studies show that ASA given with NSAIDs, including ibuprofen, yields a net decrease in anti-inflammatory activity with lowered blood levels of the non-ASA drug. Single dose bioavailability studies in normal volunteers have failed to show an effect of ASA on ibuprofen blood levels. Correlative clinical studies have not been done.

Other NSAIDs: The addition of ibuprofen to a pre-existent prescribed NSAID regimen in patients with a condition such as rheumatoid arthritis may result in increased risk of adverse effects.

Diuretics: Ibuprofen, because of its fluid retention properties, can decrease the diuretic and antihypertensive effects of diuretics, and increased diuretic dosage may be needed. Patients with impaired renal function taking potassium-sparing diuretics who develop ibuprofen-induced renal insufficiency might be in serious danger of fatal hyperkalemia.

Acetaminophen: Although interactions have not been reported, concurrent use with ibuprofen is not advisable.

Other Drugs: Although ibuprofen binds to a significant extent to plasma proteins, interactions with other protein-bound drugs occur uncommonly. Nevertheless, caution should be observed when other drugs also having a high affinity for protein binding sites are used concurrently. Some observations have suggested a potential for ibuprofen to interact with digoxin, methotrexate, phenytoin and lithium salts. However, the mechanisms and clinical significance of these observations are presently not known.

Patients taking other prescribed medications should consult a physician before using ibuprofen to assure its compatibility with the other medications.

Adverse Reactions: Experience reported with prescription use of ibuprofen has included the following adverse reactions. Note: Reactions listed in Table I as unknown causal relationship are those where a causal relationship could not be established; however, in these rarely reported events, the possibility of a relationship to ibuprofen also cannot be excluded. The adverse reactions most frequently seen with ibuprofen therapy involve the gastrointestinal system.

Symptoms And Treatment Of Overdose: Symptoms: A clear pattern of clinical features associated with accidental or intentional overdose of ibuprofen has not been established. Reported cases of overdose have often been complicated by coingestion or additional suicidal gestures. The range of symptoms observed has included nausea, vomiting, abdominal pain, drowsiness, nystagmus, diplopia, headache, tinnitus, impaired renal function, coma and hypotension. Overview of 4 fatalities associated with ibuprofen overdose indicates other contributing factors coexisted so it would be difficult to identify the toxicity of ibuprofen as a specific cause of death.

Postingestion blood levels may be useful to confirm a diagnosis and to quantify the degree of exposure but otherwise have not been helpful in predicting clinical outcome. Generally, full recovery can be expected with appropriate symptomatic management.

The following cases of overdose have been reported. A 19-month-old child, 1.5 hours after the ingestion of seven to ten 400 mg tablets of ibuprofen presented apnea, cyanosis and responded only to painful stimuli. After treatment with NaHCO3, O2, infusion of dextrose and normal saline, the child was responsive and 12 hours after ingestion appeared completely recovered. Blood levels of ibuprofen reached 102.9 g/mL, 8.5 hours after the accident. Two other children weighing approximately 10 kg, had taken an estimated 120 mg/kg. There were no signs of acute intoxication or late sequelae. In 1 child the ibuprofen blood level at 90 minutes after ingestion was approximately 700 g/mL. A 19-year-old male who ingested 8 000 mg of ibuprofen reported dizziness and nystagmus. He recovered with no reported sequelae after parenteral hydration and 3 days of bed rest.

For perspective, therapeutic doses (200 to 400 mg) in adults result in average peak serum levels of 22.4 to 35.7 g/mL.

Treatment: Appropriate interventions to decontaminate the gastrointestinal tract may be beneficial within the first 4 hours after ingestion. Routine symptomatic and supportive treatment is then recommended. Physicians should contact the Regional Poison Control Centre for additional guidance about ibuprofen overdose management.

Dosage And Administration: For mild to moderate pain or fever.

Adults: 200 to 400 mg (1 to 2 tablets, caplets or gelcaps ) as required every 4 hours, not to exceed 1 200 mg (6 tablets, caplets or gelcaps) in 24 hours unless directed by a physician.

Children: Refer to Motrin (Children’s) monograph for use and dosing instruction for children under 12 years of age.

Do not take for pain for more than 5 consecutive days or fever for more than 3 days unless directed by a physician. If the painful area is red or swollen, if condition deteriorates or new symptoms occur, consult a physician.

Availability And Storage: Caplets: Each white, film-coated, capsule-shaped tablet, with “Motrin IB” printed in black ink, contains: ibuprofen 200 mg. Nonmedicinal ingredients: carbon black, carnauba wax, colloidal silicon dioxide, cornstarch, hydroxypropyl methylcellulose, pharmaceutical glaze, propylene glycol, stearic acid and titanium dioxide. Gluten-, lactose-, paraben-, sulfite- and tartrazine-free. Bottles of 24 and 50. Store away from heat and direct light.

Gelcaps: Each solid capsule-shaped tablet, coated with white gelatin on one end and orange gelatin on the other with “Motrin IB” printed in grey ink, contains: ibuprofen 200 mg. Nonmedicinal ingredients: calcium disodium EDTA, castor oil, cellulose, colloidal silicon dioxide, cornstarch, FD&C yellow no. 6, gelatin, hydroxypropyl methylcellulose, magnesium stearate, parabens, povidone, propylene glycol, sodium lauryl sulfate, sodium propionate, sodium starch glycolate, synthetic black iron oxide and titanium dioxide. Gluten-, lactose-, sulfite- and tartrazine-free. Bottles of 20 and 40. Store at room temperature; avoid high humidity and excessive heat (40°C).

Tablets: Each white, film-coated tablet, with “Motrin IB” printed in red ink, contains: ibuprofen 200 mg. Nonmedicinal ingredients: carnauba wax, cellulose, colloidal silicon dioxide, cornstarch, FD&C red no. 40, glycerol triacetate, hydroxypropyl methylcellulose, sodium lauryl sulfate, sodium starch glycolate and titanium dioxide. Gluten-, lactose-, paraben-, sulfite- and tartrazine-free. Bottles of 24, 50 and 100. Store away from heat and direct light.

For all preparations, keep out of the reach of children.

Containers provided with a child-resistant closure.

All packages are safety sealed.

MOTRIN® IB McNeil Consumer Products Ibuprofen Analgesic – Antipyretic – Anti-inflammatory

Connected Diseases :

Anesthesia / Pain Relief

Anesthesia: Purpose and Types Anesthesia is an artificially created decrease or lack of sensitivity in the process of medical manipulation. Purpose of anesthesia: The modern…

Common Cold

General Illness Information Medical Term: Upper Respiratory Infection, URI Common name: Common Cold Description: A contagious viral infection of the upper-respiratory passages Causes: Any of at…